Format

Send to

Choose Destination
Pediatrics. 2006 Aug;118(2):820-4.

Risk of vitamin A toxicity from candy-like chewable vitamin supplements for children.

Author information

1
Department of Pediatrics, Prince of Wales Hospital, Chinese University of Hong Kong, Sha Tin, New Territories, Hong Kong. hshslam@cuhk.edu.hk

Abstract

Numerous vitamin supplements are available over-the-counter to the general public. Some such supplements are available as candy-like chewable preparations to encourage consumption by children. We report 3 cases of overdose of such preparations. Each patient had taken an estimated 200,000 to 300,000 IU of vitamin A. Their circulating vitamin A (retinol and retinyl palmitate) concentrations were monitored over a 6-month period. There were no clinical or biochemical complications noted. However, there were marked increases in both retinol and retinyl palmitate concentrations above age-related reference ranges. In particular, it took 1 to 3 weeks for the serum retinol concentrations to peak and many months for them to normalize. Parents should be warned about the dangers of excessive vitamin consumption. Clinicians should be aware of the late peak in serum retinol concentrations, which may lead to late complications of vitamin A overdose.

PMID:
16882846
DOI:
10.1542/peds.2006-0167
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center